Flash Flood, Ford
- When
- June 16, 7:20 PM CST to 9:20 PM CST
- Where
- Ford County, 2 mi NNE of Paxton
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.597, -88.223 (the zone’s center; the record gives no point)
State police reported flooding on U.S. Rt. 45.
On the evening of June 16, an unusually strong lake breeze boundary pushed far south, away from Lake Michigan into Ford County. This boundary then interacted with a warm front that was present over the region.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
On the evening of June 16, an unusually strong lake breeze boundary pushed far south, away from Lake Michigan into Ford County. This boundary then interacted with a warm front that was present over the region. This interaction resulted in an isolated thunderstorm that remained stationary over central Ford County. Due to very humid conditions in place and very slow movement of the storm, heavy rainfall fell over a small area resulting in flooding along U.S. Rt. 45.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 16, 5:45 PM CST, 1 hour 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 645 PM CDT WED JUN 16 2004 .AVIATION... RE 00Z TAFS...TSRA COMPLEX SERN MN...ERN IA...SWRN WI ASSOCIATED WITH SHORT WAV OVR IA AND MN....WITH MORE TSRA AHEAD OF CDFNT EXTENDING SWWRD INTO NERN KS. SHORT WAV FCST TO MOV SLOLY ENE....WITH SFC WAV CURRENTLY ON IA/WI BORDER TO MOVE ENE ACROSS SRN WI TONITE. EXPECT MAIN THREAT OF TSRA TO BE WEEL AFTER MIDNIGHT THRU MID MORNING THU AS CDFNT PUSHES EWRD ACROSS MS RIVER AND INTO NRN IL. SECOND AREA OF TSRA IN E CNTRL IL GARDUALLY DRIFTING NNEWRD INTO NERN IL...N OF W-E SFC BNDRY EXTENDING THRU DEC TO IND AS MID LVL WAV MOVS ENE. WITH THIS WAV FCST TO CONT ENE INTO W CNTRL AND NERN IN TONITE EXPECT THIS ACTIVITY TO STAY S AND SE OF TERMINALS. SFC WNDS EXPECTED TO VEER WITH TIME...FM SSE WITH SYNOPTIC FLO AHEAD OF SFC LO IN SWRN WI...TO NWRLY BY MIDDAY THU AS LO MOVS ACROSS SRN LK MI AND INTO SRN LWR MI. TRS && .UPDATE... WITH DVN AND MKX GOING WITH FLOOD WATCHES AND STORMS MOVING VERY SLOWLY ACROSS NORTHWEST IL AND LOTS OF STANDING WATER ACROSS CWA HAVE DECIDED TO KEEP FLOOD WATCH GOING UNTIL ORIGINAL EXPIRATION TIME OF 4 AM THURS MORNING. .DISCUSSION... SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS EASTERN IA AND NORTHWEST IL THIS PM. EXPECT THIS ACTIVITY TO SLOWLY MOVE ACROSS WESTERN PARTS OF THE FA THIS EVENING AND THE REST OF THE AREA OVERNIGHT. STORMS ARE MOVING RATHER SLOW AND STILL EXPECT LOCALIZED HEAVY RAINERS BUT WIDESPREAD HEAVY RAINS EXPECTED YESTERDAY PUSHED FURTHER SOUTH AND EAST THIS MORNING AND ACTIVITY TONIGHT SHOULD BE MORE SCATTERED. SO PLAN ON DROPPING THE FLOOD WATCH FOR ALL BUT THE SOUTHEAST QUARTER OF THE CWA WHERE HEAVIEST RAINS FELL OVER THE LAST SEVERAL DAYS AND MORE RAIN FELL THIS AM. HAVE ALSO REMOVED HEAVY RAIN WORDING FROM ZONES/GRIDS. PRECIP ENDS DURING THE DAY THURSDAY AND HAVE BACKED POPS OFF TO LIKELY AND THEN CARRIED CHANCE POPS THURSDAY EVENING. MODELS SUGGEST A POSSIBLE MCS MOVING ACROSS SOUTHERN IA/CENTRAL IL FRI EVENING INTO SATURDAY MORNING ALONG THE FRONTAL BOUNDARY BUT HAVE OPTED TO STAY DRY NOW AS LOOKS LIKE THE MAIN THREAT FOR PRECIP WILL STAY SOUTH OF THE FA. ANOTHER CHANCE OF SHOWERS MAYBE A TS SAT AND SAT EVENING AS A WEAK FRONT PUSHES THRU AND HAVE KEPT CHANCE POPS. DRY SUNDAY WITH A CHANCE OF TS MONDAY WITH A WARMING TREND INTO NEXT WEEK AS TEMPS PUSH WELL INTO THE 80S. && .LOT...WATCHES/WARNINGS/ADVISORIES... .IL...FLOOD WATCH UNTIL 4 AM CDT THURS. .IN...FLOOD WATCH UNTIL 4 AM CDT THURS. .LK MI...NONE.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO IL 430 PM CDT WED JUN 16 2004 ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-019 -171100- WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK- LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD- LAKE IN-PORTER-NEWTON-JASPER-BENTON- 430 PM CDT WED JUN 16 2004 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA. .DAY ONE...TONIGHT A FLOOD WATCH IS IN EFFECT FOR TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING ACROSS THE AREA. THE ACTIVITY IS EXPECTED TO INCREASE IN COVERAGE AFTER MIDNIGHT ALLOWING FOR POTENTIALLY FLOODING RAINS TO OCCUR. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A FLOOD WATCH IS IN EFFECT FOR EARLY THURSDAY MORNING. THE WEDNESDAY NIGHT RAIN AND THUNDERSTORMS ARE EXPECTED TO BE ONGOING THURSDAY MORNING AND CONTINUING THROUGH THE DAY. THUNDERSTORMS THAT DEVELOP SHOULD BE MOST NUMEROUS ACROSS NORTHWEST ILLINOIS PRODUCING LOCALIZED HEAVY RAIN. ALL THE ACTIVITY IS EXPECTED TO END ACROSS THE REGION FROM WEST TO EAST THURSDAY EVENING. THERE IS ALSO A CHANCE OF THUNDERSTORMS ON SATURDAY AND MONDAY...THEN AGAIN ON WEDNESDAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY LATER TONIGHT THROUGH THURSDAY MORNING TO MONITOR FLOOD PRONE AREAS. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE) LMZ740>746-766-171100- WINTHROP HARBOR IL TO NEW BUFFALO MI- LAKE MICHIGAN- 430 PM CDT WED JUN 16 2004 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS AND INDIANA WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP TONIGHT. THE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SHOWERS AND THUNDERSTORMS WILL CONTINUE ON THURSDAY. GUSTY WINDS MAY ACCOMPANY THE STORMS BUT SEVERE WEATHER IS NOT EXPECTED. THERE IS ALSO A CHANCE OF THUNDERSTORMS ON SATURDAY AND MONDAY...THEN AGAIN ON WEDNESDAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
The Lincoln radar (KILX), 107 km away, was scanning. The volume nearest the first event began at 01:19 UTC.
1 flash flood. Local standard time, as filed.
State police reported flooding on U.S. Rt. 45.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, June 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5407279.